Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed with pulmonary embolisms, on blood thinners Rivaroxaban, still in pain. Cause?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1257 Questions
I have recently been diagnosed with pulmonary embolisms. Could someone please shed some light on why they hurt a month after being on blood thinners (rivaroxaban) and how long will the pain last

Posted Tue, 1 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 1 hour later
Brief Answer:
Please see details below.

Detailed Answer:
Respected Ma'm
1. The pain in pulmonary embolism usually occurs when the smaller emboli (blood clot) block smaller and peripheral blood vessels leading to the death of lung tissue they are supplying. This leads to seepage of blood into the potential space around the lungs (pleural sapce) covered by a thin sac called pleura on both sides. The irritation of outer part of this sac by blood leads to pain. At times the inflammation following infarction extends ot tihs outer sac. Usually this happens 3-7 days after an episode of pulmonary embolism. The smaller emboli do exist with larger emboli at times. The pain persisting even after one month of primary episode may be due to recurrent embolism or due to presence of inflammation/ blood / fluid in pleural sac. There can be some unrelated cause of pain too. this may be related to lungs or structures outside lungs like muscle, bone , soft tissue etc. The characteristic of pain of pleural origin is that it increases with deep breath and cough and patient winces in pain at height of inspiration.
2. The pulmonary infarction syndrome may take ~3 weeks to resolve, if no new episode occurs. However The exact duration also depend upon the cause of pain in a particular case.
I would recommend you to get your self examined by your primary treating physician to ascertain the exact origin of pain and if he / she is not available, have an appointment with your GP.
Hope this helps. Feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Follow-up: Diagnosed with pulmonary embolisms, on blood thinners Rivaroxaban, still in pain. Cause? 14 minutes later
Could you tell me what a ct angiography is and why it's carcinogenic?
Answered by Dr. Sukhvinder Singh 16 minutes later
Brief Answer:
please see details

Detailed Answer:
Respected Ma'm
1. A CT angiogram is a procedure where a XXXXXXX is used to opacify or visualize the pulmonary arterial tree (the blood vessels supplying the lungs) and pictures are taken by a CT scan machine. The same procedure may also be used to visualize coronary arteries (vessels of heart) or any other arterial system in body.The XXXXXXX is given through a catheter (or cannula) in your vein. This can show up to 6th generation (or 6th division) of main pulmonary artery. If there is any filling defect in the tree is taken to be a mass lesion or thrombus (blood clot). This is the procedure of choice to confirm or rule out pulmonary embolism in suggestive circumstances.
2. The CT scan carries low carcinogenicity or cancer causing potential with single exposure.The radiation dose is 2-10 milliSV depending upon the scan. This is considered as low risk for cancer. A single exposure less than 30 milliSV or an exposure of 100 milliSV over a short period of time is considered as low risk by some authorities. The CT scan is just like an exposure to large number of x-rays and x-rays are carcinogenic. They have the ability to damage DNA or genetic material in the cells which may cause cancer.
Hope this provides some insight.
Feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor